[Skip to Navigation]
Article
October 17, 1959

FATAL JAUNDICE AFTER ADMINISTRATION OF BETA-PHENYLISOPROPYLHYDRAZINE: REPORT OF A CASE

Author Affiliations

New York

From the departments of medicine and pathology of the Mount Sinai Hospital. Dr. Beer is now with the Department of Medicine, Montefiore Hospital, Bronx, N. Y.

JAMA. 1959;171(7):887-889. doi:10.1001/jama.1959.73010250003006a
Abstract

The therapeutic usefulness of iproniazid prompted the search for related compounds when hepatotoxicity was reported. One of the newer analogues developed is beta-phenylisopropylhydrazine (Catron), and the following case represents a hepatic reaction with a fatal outcome after its administration.

A 65-year-old woman entered the Mount Sinai Hospital with a one-week history of jaundice. The patient, who had severe hypertension, had previously taken many drugs. Six weeks prior to admission she was given 18 mg. a day of beta-phenylisopropylhydrazine for two weeks; then therapy was maintained with 12 mg. a day in addition to chlorothiazide and reserpine. Her blood pressure of 240/120 mm. Hg, which was unresponsive to treatment with chlorothiazide. hydralazine, ganglionic blocking agents, and reserpine, was reduced to 160/90 mm. Hg after two weeks of beta-phenylisopropylhydrazine therapy, and she was symptomatically better. During the week preceding admission, after a total dose of about 600 mg. of beta-phenylisopropylhydrazine, she noted

×